Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 15, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 5, 1996, 4:51 AM CDT for Stafford County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 1996, 4:51 AM CDT (09:51 UTC)
- Expired
- May 5, 1996, 5:45 AM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Stafford County, KS
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 050957 SVRDDC KSC185-051045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 451 AM CDT SUN MAY 5 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 545 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL KANSAS ...NORTHERN STAFFORD COUNTY AT 445 AM...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST NORTHWEST OF LARNED...OR 30 MILES NORTHEST OF ST JOHN. THIS STORM IS MOVING EAST AT 45 MILES AN HOUR AND WILL BE NEAR RADIUM AT 455 AM CDT...CROSS HWY 283 NEAR SEWARD AT 515 AM...AND BE NEAR THE QUIVIRA WATERFOWL REFUGE BY 530 AM. THIS STORM WILL PRODUCE BRIEF HEAVY RAIN...HAIL UP TO 1 1/2 INCH...WIND GUSTS TO 55 MPH AND FREQUENT DEADLY LIGHTNING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM DANGEROUS WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BURKE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:02 AM CDT, 49 minutes earlier.
Area forecast discussion, May 5, 4:02 AM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 402 AM CDT SUN MAY 5 1996 LOW CLDS AND FOG ONCE AGAIN THKND UP OVR S AND W PARTS CWA. LOOKS AS IF N-NE GRAD WNDS TO INCRS TO 20-25 KT RNG TDA...AND THUS THINK FOG WILL DISSIPATE SOONER THAN YSTRDY(!). FEW TSTMS N ZNS EARLY THIS AM...BUT ENERGY MOVG E 35-40 KTS AND THINK CONVECTION WILL TOO. INSTABILITY AND MOISTURE IN PLACE FOR LATE AFTN CONV E ZNS. WATCH JUST ISSUED FOR AND WL HAVE TO ADJUST 8 MOST NE ZNS FOR MENTION OF SVR PSBLE. DDC 073/052 077/057 084 1-2 GCK 074/053 078/056 086 1-2 EHA 076/054 082/059 088 001 LBL 076/054 079/057 087 -02 HYS 067/050 074/054 082 322 P28 078/055 078/059 083 403 BURKE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 4:18 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.